Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 215, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 2, 2002, 4:05 PM CDT for Pettis County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2002, 4:05 PM CDT (21:05 UTC)
- Expired
- Oct 2, 2002, 4:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 4:10 PM CDT | Thunderstorm Wind 57 E | Sedalia, MO | Large tree limbs up to 12 inches in diameter reported down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3528 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
729
WUUS53 KEAX 022105
SVRMCI
MOC159-022145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...FOR 70 MPH WINDS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT WED OCT 2 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PETTIS COUNTY IN CENTRAL MISSOURI
* UNTIL 445 PM CDT
* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LA MONTE...OR 13
MILES EAST OF WARRENSBURG...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DRESDEN BY 410 PM CDT
SEDALIA...BAHNER BY 415 PM CDT
HOUSTONIA...HUGHESVILLE BY 420 PM CDT
SMITHTON BY 425 PM CDT
LONGWOOD BY 430 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3851 9351 3893 9349 3893 9307 3855 9307
3851 9328
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:36 PM CDT, 29 minutes earlier.
Area forecast discussion, Oct 2, 3:36 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 336 PM CDT WED OCT 2 2002 FORECAST PROBLEMS FOR THIS PACKAGE WILL INCLUDE...BUT NOT BE LIMITED TO...PRECIP AND TEMPERATURES THROUGH FRIDAY MORNING. A LARGE WEST COAST TROUGH HAS DEPOSITED A CUTOFF LOW OVER THE SOUTH END OF THE GREAT BASIN. A COLD FRONT IS LINGERING AROUND KIRKSVILLE...TO SOUTH OF KANSAS CITY...INTO CENTRAL OKLAHOMA. USED THE PRESSURE FIELD TO REFINE THE POSITION OF THE FRONT AS THE OUTFLOW FROM THE THUNDERSTORMS HAVE CONFUSED THE SURFACE WIND FIELD. THE FRONT HAS BEEN SLOW TO MOVE SOUTH AS THE UPPER LEVEL FLOW HAS BEEN PARALLEL TO THE FRONT ALL DAY. SHOWERS AND THUNDERSTORMS HAVE BEEN PROPAGATING ALONG THE FRONT ALL DAY AS SMALL SHORT WAVES GET KICKED OUT FROM THE CUTOFF AND MOVE NORTHEAST ALONG THE BOUNDARY. FOR TONIGHT...THE FRONT SHOULD SETTLE IN CENTRAL MISSOURI AS OVERNIGHT CONVECTION HELPS DRAW THE FRONT SOUTH. GOOD THETA E ADVECTION AND A LOW LEVEL JET WOULD POINT AT THE BEST CONVECTION FIRING IN CENTRAL KANSAS AND MOVING EAST OVER NIGHT NORTH OF THE FRONT. FOR THURSDAY THE MODELS ARE IN GENERAL AGREEMENT THAT THE CUTOFF LOW WILL BEGIN TO EJECT THROUGH THE SOUTHERN HIGH PLAIN STATES. A STRONG SOUTHERLY FLOW WILL RESULT FROM THE EJECTING SHORT WAVE WHICH WILL MOVE THE OVERNIGHT COLD FRONT NORTH DURING THE DAY AS A WARM FRONT. WITH THE STRONG WARM AIR ADVECTION OCCURRING AS THE FRONT IS PUSHING NORTH...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG THE FRONT THROUGHOUT THE DAY THURSDAY. GOING INTO THURSDAY NIGHT THE ETA MODEL INDICATES THAT A STRONG +50KT LOW LEVEL JET WILL FORM AND HIT THE WARM FRONT ALONG THE KANSAS/MISSOURI BORDER. THIS COULD ORGANIZE THE ACTIVITY INTO SEVERE STORMS WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREAT. BY FRIDAY THE LOW WILL HAVE LIFTED TO THE NORTHEAST BRINGING A STRONG COLD FRONT THROUGH THE REGION WHICH WILL TAKE OUR CHANCES OF RAIN WITH IT. IN THE EXTENDED...AVN MODEL SHOWS ANOTHER SERIES OF SHORT WAVES MOVE INTO THE NORTHERN STREAM OVER THE WEEKEND. CURRENT MODEL RUNS SUGGEST THAT THE SHORT WAVES WOULD TRY TO CARVE A TROUGH THROUGH THE MIDWEST. MY THINKING IS THAT THE TREND WILL BE MORE TOWARDS ANOTHER CUTOFF LOW FORMATION IN THE FOUR CORNERS REGION. WITH THIS IN MIND HAVE A BUMPED TEMPERATURES FOR SATURDAY AND SUNDAY SOME AS A MORE SOUTHERLY FLOW IS ANTICIPATED. OTHER THAN THE WEEKEND TEMPERATURE TWEAK...I THE GOING EXTENDED FORECAST LOOKS GOOD. 400 AM... FORECAST CONCERNS APPEAR TO PINNING DOWN AREAS OF GREATEST THREAT OF PRECIPITATION NEXT COUPLE OF DAYS. UPPER TROF OVER GREAT BASIN HANDLED SIMILAR BY MODELS WITH UPPER TROF TO ENTER CENTRAL PLAINS ON THURSDAY AND EARLY FRIDAY. MEANWHILE...COLD FRONT HAS ENTERED EXTREME NORTHWEST MISSOURI. FRONT IN COMBINATION WITH SHORTWAVE TROF ENTERING HIGH PLAINS WAS TRIGGERING AREA OF SHOWERS AND THUNDERSTORMS FROM NEBRASKA SOUTHWEST TO TEXAS PANHANDLE. MODELS SEEMED TO HAVE PICKED UP FAIRLY WELL WITH THIS DEVELOPING SCENARIO...BUT PERHAPS A LITTLE TOO SLOW ON ITS EASTWARD PROGRESSION. EXPECT AREA OF SHOWERS AND THUNDERSTORMS TO PROGRESS EAST THROUGH INTO THE CWA TODAY...MAINLY THE NORTHERN 2/3RDS. COLD FRONT WILL AID IN THE CONVECTIVE DEVELOPMENT DURING THE AFTERNOON HOURS IN THE SOUTHERN ZONES. NGM/ETA SIMILAR WITH THE TIMING OF THE FRONT AND EXPECT THE FRONT TO REACH DMO DURING THE EVENING HOUR. EXPECT THE FRONT TO BECOME STATIONARY TONIGHT WITH SOUTHWESTERLY UPPER FLOW TO CONTINUE. AS PER ETA GRIDS...MODERATE ISENTROPIC UPGLIDE DEVELOPS ACROSS THE SOUTHERN AND CENTRAL ZONES ON THE 305-310 THETA SURFACES WITH PRECIPITABLE WATER VALUES FROM 1.7 TO 1.9 INCHES. WILL MENTION THE POTENTIAL FOR HEAVY RAINFALL. THE ISENTROPIC LIFT SHARPLY DIMINISHES ACROSS THE NORTHERN ZONES...HOWEVER...THE NGM SUGGEST THE ISENTROPIC LIFT EXTENDS FURTHER NORTH INTO THE NORTHERN ZONES. CANNOT COMPLETELY DISCOUNT THE NGM AND WILL HOLD A CHANCE OF PRECIPITATION FOR THE NORTHERN ZONES TONIGHT. AS THE UPPER LOW OVER THE GREAT BASIN BEGINS TO LIFT NORTHEAST ON THURSDAY...THE ISENTROPIC LIFT BEGINS TO SHIFT NORTH IN RESPONSE. WILL SHIFT HIGHEST PRECIPITATION CHANCES TO NORTHERN ZONES AS A RESULT. THE COLDER AIR WILL ALSO BEGIN TO BECOME MORE SHALLOW WITH THE FRONT IN SOUTHERN MISSOURI TO BEGINNING ITS SLOW RETREAT NORTH. BY THURSDAY NIGHT...THE UPPER TROF APPROACHES WITH THE NEXT THREAT OF THUNDERSTORMS. MADE SOME CHANGES TO FRIDAY...AS IT APPEARS THE THREAT OF THUNDERSTORMS WILL END FRIDAY MORNING IN WESTERN ZONES. AS FAR AS TEMPERATURES ARE CONCERNED. EXACT PLACEMENT OF FRONT MAKING TEMPERATURE FORECASTING TRICKING...BUT OVERALL LEANING TOWARD ETA MOS. DB .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Oct 2, 12:55 PM CDT, 3 hours 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. * HAZARDS EXPECTED... SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL FROM LATE AFTERNOON ON THURSDAY THROUGH THURSDAY NIGHT. AREAS THREATENED INCLUDE LOCATIONS TO THE NORTHWEST OF A LINE FROM MOUND CITY KANSAS TO KIRKSVILLE MISSOURI. .DAY ONE... NO SEVERE WEATHER EXPECTED BUT SOME STORMS MAY PRODUCE HEAVY RAIN. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MAY BE REQUIRED ON THURSDAY. .DAYS TWO THROUGH SEVEN... SEE HAZARDS EXPECTED REFERENCED ABOVE. DISCUSSION: A COLD FRONT WILL MOVE INTO CENTRAL MISSOURI BY TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE OCCURRING ALONG AND BEHIND THIS FRONT. AREAS OF HEAVY RAIN MAY SET UP JUST NORTH OF THE FRONT OVERNIGHT AND INTO THURSDAY MORNING...MAINLY FROM AROUND KANSAS CITY AND ST JOSEPH...NORTHEAST TO BETWEEN KIRKSVILLE AND MOBERLY MISSOURI. THURSDAY AFTERNOON...THE COLD FRONT WILL JUMP NORTH AS A WARM FRONT...AND AS THIS OCCURS STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT. LATE THURSDAY NIGHT AND INTO FRIDAY MORNING...AS A STRONG UPPER LEVEL SYSTEM SWINGS THROUGH THE CENTRAL PART OF THE COUNTRY...A SQUALL LINE OF STORMS MAY MOVE THROUGH NORTHEAST KANSAS AND THE NORTHWEST CORNER OF MISSOURI...MAINLY NORTH OF KANSAS CITY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. PC
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.